Kansas, 2017Damaging Winds in Kansas, September 16, 2017
September 16, 2017 · NWS SGF · 2 events in 1 county or zone
An isolated severe storm produced a couple reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced a couple reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 16, 1:56 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 16, 1:56 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Sat Sep 16 2017
.SHORT TERM...(Tonight through Sunday)
Issued at 254 PM CDT Sat Sep 16 2017
Weak cold front approaching I-35 in Kansas to lose its upper
support as the mid level shortwave advects quickly into Canada.
The lack of a strong low level jet tonight places uncertainty in
the coverage of precipitation to begin with and the southwest
orientation should slow the eastward progression into SW MO.
Further convective inhibition points toward limited chances for
thunderstorms, so bottom line this system won't end our dry spell.
Clouds and some slight cool advection will knock temperatures back
on Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 245 AM CDT Sat Sep 16 2017
Next shortwave to migrate even further north across the Canadian
prairie and associated front will again lose its support as it
approaches the region Wednesday so similar questions exist in just
how much relief may be expected with this system as well.
Otherwise mild weather to continue compliments of the maintenance
of the southwest flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 CDT Sat Sep 16 2017
VFR conditions will prevail through the evening. Scattered SHRA
will move in to southwest Missouri toward midnight with best
chances north of both the KJLN and KSGF terminals. Isolated TSRA
cannot be ruled out...though do not anticipate it to be a
widespread threat. Rain chance will then diminish after sunrise as
low level jet diminishes.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Sep 16, 12:05 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
105 PM CDT Sat Sep 16 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
105 PM CDT Sat Sep 16 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited lightning risk.
DISCUSSION...
Lightning associated with non severe thunderstorms will be
possible across southeast Kansas into west central MO after
midnight tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
While widespread heavy rainfall is not expected...there will be
periodic chances for thunderstorms from Sunday through Thursday.
The best chance for stronger storms will be on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Runnels
Thunderstorm Wind, Cherokee
- When
- September 16, 4:45 PM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
There were small tree limbs blown down in Columbus.
Thunderstorm Wind, Cherokee
- When
- September 16, 4:52 PM CST
- Where
- Cherokee County, 0.69 mi N of Weir
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.310, -94.770
There was a couple of trees and some power lines blown down in Weir.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, September 16, 20171 death · 1 injured · 1 event
- Flood and Hail in Kansas, September 16 to 18, 20171.5 in hail · 19 events
- Hail and Damaging Wind in Kansas, September 16 to 18, 20171.75 in hail · 4 events
- Damaging Winds in Missouri, September 16, 201756 kt wind · 3 events
- Frost and Freeze in Oregon, September 16, 20172 events
- Damaging Winds in Texas, September 16, 201763 kt wind · 2 events
- Flood and Heavy Rain in New Jersey, September 16, 20172 events
- Damaging Winds in Missouri, September 16, 201752 kt wind · 2 events
- Hail in Texas, September 16, 20171.25 in hail · 2 events
- Flood and Heavy Rain in Pennsylvania, September 16, 20172 events
- Hail in Nebraska, September 16, 20171 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 16, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717999, 718000.